Advertisement

Archive for Rational Mechanics and Analysis

, Volume 198, Issue 1, pp 39–123 | Cite as

Regularizing Effect and Local Existence for the Non-Cutoff Boltzmann Equation

  • Radjesvarane Alexandre
  • Yoshinori Morimoto
  • Seiji Ukai
  • Chao-Jiang Xu
  • Tong Yang
Article

Abstract

The Boltzmann equation without Grad’s angular cutoff assumption is believed to have a regularizing effect on the solutions because of the non-integrable angular singularity of the cross-section. However, even though this has been justified satisfactorily for the spatially homogeneous Boltzmann equation, it is still basically unsolved for the spatially inhomogeneous Boltzmann equation. In this paper, by sharpening the coercivity and upper bound estimates for the collision operator, establishing the hypo-ellipticity of the Boltzmann operator based on a generalized version of the uncertainty principle, and analyzing the commutators between the collision operator and some weighted pseudo-differential operators, we prove the regularizing effect in all (time, space and velocity) variables on the solutions when some mild regularity is imposed on these solutions. For completeness, we also show that when the initial data has this mild regularity and a Maxwellian type decay in the velocity variable, there exists a unique local solution with the same regularity, so that this solution acquires the C regularity for any positive time.

Keywords

Cauchy Problem Boltzmann Equation Collision Operator Weighted Sobolev Space Generalize Uncertainty Principle 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alexandre R.: Around 3D Boltzmann operator without cutoff. A New formulation. Math. Modelling Numer. Anal. 343, 575–590 (2000)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Alexandre R.: Some solutions of the Boltzmann equation without angular cutoff. J. Stat. Phy. 104, 327–358 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Alexandre R.: Integral estimates for linear singular operator linked with Boltzmann operator. Part I. Small singularities 0 < ν < 1. Indiana Univ. Math. J. 55, 1975–2021 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Alexandre R., Desvillettes L., Villani C., Wennberg B.: Entropy dissipation and long-range interactions. Arch. Ration. Mech. Anal. 152, 327–355 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Alexandre R., He L.: Integral estimates for a linear singular operator linked with Boltzmann operator. Part II. High singularities 1 ≦ ν <  2. Kinet. Relat. Models 1, 491–514 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Alexandre R., Morimoto Y., Ukai S., Xu C.-J., Yang T.: Uncertainty principle and regularity for Boltzmann type equations. C. R. Acad. Sci. Paris, Ser. I 345, 673–677 (2007)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Alexandre R., Morimoto Y., Ukai S., Xu C.-J., Yang T.: Uncertainty principle and kinetic equations. J. Funct. Anal. 255, 2013–2066 (2008)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Alexandre R., ElSafadi M.: Littlewood Paley decomposition and regularity issues in Boltzmann equation homogeneous equations. I. Non cutoff and Maxwell cases. Math. Models Methods Appl. Sci. 15, 907–920 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Alexandre, R., ElSafadi, M.: Littlewood Paley decomposition and regularity issues in Boltzmann homogeneous equations. II. Non cutoff and non Maxwell cases. DCDS, special issue (to appear)Google Scholar
  10. 10.
    Alexandre R., Villani C.: On the Boltzmann equation for long-range interaction. Commun. Pure Appl. Math. 55, 30–70 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Alexandre R., Villani C.: The Landau approximation in plasma physics. Ann. IHP. Analyse Non Lin. 21, 61–95 (2004)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Arkeryd L.: Intermolecular forces of infinite range and the Boltzmann equation. Arch. Ration. Mech. Anal. 77, 11–21 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Bobylev A.: The theory of nonlinear, spatially uniform Boltzmann equation for Maxwell molecules. Sov. Sci. Rev. C. Math. Phys. 7, 111–233 (1988)MathSciNetGoogle Scholar
  14. 14.
    Bony J.-M.: Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires. Annales de l’École Normale Supérieure 14, 209–246 (1981)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Bouchut F.: Hypoelliptic regularity in kinetic equations. J. Math. Pure Appl. 81, 1135–1159 (2002)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Cercignani, C.: The Boltzmann equation and its applications. Applied Mathematical Sciences, Vol. 67. Springer, Berlin, 1988Google Scholar
  17. 17.
    Cercignani, C., Illner, R., Pulvirenti, M.: The Mathematical theory of Dilute gases. Applied Mathematical Sciences, Vol. 106. Springer, New York, 1994Google Scholar
  18. 18.
    Chen H., Li W.-X., Xu C.-J.: Propagation of Gevrey regularity for solutions of Landau equations. Kinet. Relat. Models 1, 355–368 (2008)zbMATHMathSciNetGoogle Scholar
  19. 19.
    Chen Y.: Smoothness of classical solutions to the Vlasov–Poisson–Landau System. Kinet. Relat. Models 1(3), 369–386 (2008)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Chen Y., Desvillettes L., He L.: Smoothing effects for classical solutions of the full Landau equation. Arch. Ration. Mech. Anal. 193, 21–55 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Desvillettes L.: About the regularization properties of the non cut-off Kac equation. Commun. Math. Phys. 168, 417–440 (1995)zbMATHCrossRefMathSciNetADSGoogle Scholar
  22. 22.
    Desvillettes L.: Regularization properties of the 2-dimensional non radially symmetric non cutoff spatially homogeneous Boltzmann equation for Maxwellian molecules. Trans. Theory Stat. Phys. 26–3, 341–357 (1997)CrossRefMathSciNetADSGoogle Scholar
  23. 23.
    Desvillettes, L.: About the use of the Fourier transform for the Boltzmann equation. In: Summer School on “Methods and Models of Kinetic Theory” (M& MKT 2002). Riv. Mat. Univ. Parma (7)(2), 1–99 (2003)Google Scholar
  24. 24.
    Desvillettes, L., Furioli, G., Terraneo, E.: Propagation of Gevrey regularity for solutions of Boltzmann equation for Maxwellian molecules. Trans. Am. Math. Soc. (to appear)Google Scholar
  25. 25.
    Desvillettes L., Villani C.: On the spatially homogeneous Landau equation for hard potentials. Part I. Existence, uniqueness and smoothness. Commun. Partial Differ. Equ. 25-1-2, 179–259 (2000)CrossRefMathSciNetGoogle Scholar
  26. 26.
    Desvillettes L., Wennberg B.: Smoothness of the solution of the spatially homogeneous Boltzmann equation without cutoff. Commun. Partial Differ. Equ. 29-1-2, 133–155 (2004)CrossRefMathSciNetGoogle Scholar
  27. 27.
    DiPerna R.J., Lions P.L.: On the Cauchy problem for Boltzmann equations: global existence and weak stability. Ann. Math. 130, 321–366 (1989)CrossRefMathSciNetGoogle Scholar
  28. 28.
    Duan R.J., Li M.-R., Yang T.: Propagation of singularities in the solutions to the Boltzmann equation near equilibrium. Math. Models Methods Appl. Sci. 18, 1093–1114 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Fefferman C.: The uncertainty principle. Bull. Am. Math. Soc. 9, 129–206 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Guo Y.: The Landau equation in a periodic box. Commun. Math. Phys. 231, 391–434 (2002)zbMATHCrossRefADSGoogle Scholar
  31. 31.
    Grad, H.: Asymptotic Theory of the Boltzmann Equation II. Rarefied Gas Dynamics, Vol. 1 (Eds. Laurmann J.A.). Academic Press, New York, 26–59, 1963Google Scholar
  32. 32.
    Huo Z.H., Morimoto Y., Ukai S., Yang T.: Regularity of solutions for spatially homogeneous Boltzmann equation without Angular cutoff. Kinet. Relat. Models 1, 453–489 (2008)zbMATHMathSciNetGoogle Scholar
  33. 33.
    Kumano-go H.: Pseudo-Differential Operators. MIT Press, Cambridge (1982)zbMATHGoogle Scholar
  34. 34.
    Lions P.L.: Regularity and compactness for Boltzmann collision operator without angular cut-off. C. R. Acad. Sci. Paris Series I 326, 37–41 (1998)zbMATHADSGoogle Scholar
  35. 35.
    Morimoto Y.: The uncertainty principle and hypoelliptic operators. Publ. RIMS Kyoto Univ. 23, 955–964 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Morimoto Y.: Estimates for degenerate Schrödinger operators and hypoellipticity for infinitely degenerate elliptic operators. J. Math. Kyoto Univ. 32, 333–372 (1992)zbMATHMathSciNetGoogle Scholar
  37. 37.
    Morimoto Y., Morioka T.: The positivity of Schrödinger operators and the hypoellipticity of second order degenerate elliptic operators. Bull. Sc. Math. 121, 507–547 (1997)zbMATHMathSciNetGoogle Scholar
  38. 38.
    Morimoto Y., Ukai S., Xu C.-J., Yang T.: Regularity of solutions to the spatially homogeneous Boltzmann equation without angular cutoff. Discret. Contin. Dyn. Syst. Ser. A 24, 187–212 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Morimoto Y., Xu C.-J.: Hypoelliticity for a class of kinetic equations. J. Math. Kyoto Univ. 47, 129–152 (2007)zbMATHMathSciNetGoogle Scholar
  40. 40.
    Morimoto Y., Xu C.-J.: Ultra-analytic effect of Cauchy problem for a class of kinetic equations. J. Differ. Equ. 247, 596–670 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  41. 41.
    Mouhot C., Strain R.M.: Spectral gap and coercivity estimates for linearized Boltzmann collision operators without angular cutoff. J. Math. Pures Appl. (9) 87(5), 515–535 (2007)zbMATHMathSciNetGoogle Scholar
  42. 42.
    Pao, Y.P.: Boltzmann collision operator with inverse power intermolecular potential, I, II. Commun. Pure Appl. Math. 27, 407–428, 559–581 (1974)Google Scholar
  43. 43.
    Ukai S.: Local solutions in Gevrey classes to the nonlinear Boltzmann equation without cutoff. Japan J. Appl. Math. 1-1, 141–156 (1984)CrossRefMathSciNetGoogle Scholar
  44. 44.
    Ukai, S.: Solutions of the Boltzmann equation. Pattern and Waves—Qualitave Analysis of Nonlinear Differential Equations, Studies of Mathematics and Its Applications, Vol. 18. (Eds. Mimura M. and Nishida T.). Kinokuniya-North-Holland, Tokyo, 37–96, 1986Google Scholar
  45. 45.
    Villani C.: On a new class of weak solutions to the spatially homogeneous Boltzmann and Landau equations. Arch. Ration. Mech. Anal. 143, 273–307 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  46. 46.
    Villani, C.: A review of mathematical topics in collisional kinetic theory. Handbook of Mathematical Fluid Dynamics, Vol. 1 (Eds. Friedlander S. and Serre D.). North-Holland, Amsterdam, 71–305, 2002Google Scholar
  47. 47.
    Xu, C.-J.: Nonlinear microlocal analysis. General theory of partial differential equations and microlocal analysis. Trieste, 1995, pp. 155–182. Pitman Res. Notes Math. Ser., Vol. 349. Longman, Harlow, 1996Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Radjesvarane Alexandre
    • 1
  • Yoshinori Morimoto
    • 2
  • Seiji Ukai
    • 3
  • Chao-Jiang Xu
    • 4
    • 5
  • Tong Yang
    • 6
  1. 1.IRENAV Research InstituteFrench Naval AcademyBrest-LanvéocFrance
  2. 2.Graduate School of Human and Environmental StudiesKyoto UniversityKyotoJapan
  3. 3.Hodogaya-ku, YokohamaJapan
  4. 4.Université de Rouen, UMR 6085-CNRS MathématiquesSaint-Etienne du RouvrayFrance
  5. 5.School of MathematicsWuhan UniversityWuhanChina
  6. 6.Department of MathematicsCity University of Hong KongHong KongPeople’s Republic of China

Personalised recommendations